Nebraska, 2006

Tornadoes and Hail in Nebraska, August 9 to 10, 2006

August 9 to 10, 2006 · NWS LBF · 12 events in 6 counties and zones

8 hail, 2 tornado, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 9, 2:29 AM CST, 11 hours 39 minutes earlier.

Area forecast discussion, Aug 9, 2:29 AM CST, 11 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
329 AM CDT WED AUG 9 2006

.DISCUSSION...
FORECAST CHALLENGE IS FOG DURING THE EARLY MORNING HOURS THEN POPS
TONIGHT INTO THURSDAY. AT 08Z A SEMI STATIONARY FRONT EXTENDED
NORTHEAST ACROSS NORTHWEST KANSAS. 3.9U IMAGERY SHOWS STRATUS
FIELD ACROSS NORTH CENTRAL NEBRASKA AND EXPANDING WESTWARD INTO
WEST CENTRAL NEBRASKA. OBSERVATIONS AT 08Z SHOWED VISIBILITIES
FROM 1/4 MILE TO 5 MILES WITH DENSE FOG ADVISORY TO BE ISSUED FOR
LOCATIONS ALONG AND NORTH OF INTERSTATE 80 THROUGH 15Z. IN THE
NEAR TERM...FORECAST TRENDED TOWARD THE 00Z WRF SOLUTION.

TODAY THE FRONT WILL LIFT NORTH WITH DEEP MOISTURE TO BE AVAILABLE
AS TROPICAL MOISTURE FEEDS NORTHEAST ACROSS THE FOUR CORNERS
REGION. MAIN CONCERN FOR SEVERE STORMS WILL BE HOW LONG THE
STRATUS FIELD LINGERS AND IMPACT ON TEMPERATURES. THE STRATUS WILL
KEEP TEMPERATURES TO A CRAWL EARLY...BUT WITHOUT SIGNIFICANT HIGH
CLOUD COVERAGE ALOFT THE STRATUS AND FOG SHOULD BURN OFF EARLY TO
ALLOW TEMPERATURES TO REBOUND.

THEN THE CAP WILL INHIBIT STORM DEVELOPMENT THROUGH 4 PM CDT WITH H7
TEMPERATURES 15 TO 16 DEGREES CELSIUS THEN AS MID LEVEL
TEMPERATURES COOL AND SEVERAL EMBEDDED WAVES MOVE SOUTHEAST THE
CIN QUICKLY ERODES THIS EVENING. AS THE CAP ERODES GOOD 850-
500MB LAYER 2D FRONTOGENESIS IS SHOWN TO MOVE EAST IN WAVES ALONG
AND NORTH OF THE INTERSTATE 80 CORRIDOR...THEREFORE RAISED THE
POPS ACROSS THE SOUTHWEST AND WEST CENTRAL WITH PLENTY OF MOISTURE
AVAILABLE FOR SOME LOCALES TO GET SOME HEAVY RAINFALL AS STORMS
MOVE SLOWLY. SEVERAL WAVES ARE EMBEDDED IN THE FLOW AND POTENTIAL
PATH OF RAINFALL COULD BE DISPLACED SLIGHTLY. THE MODEL DEPICTS A H7
SHORTWAVE RIDGE MOVING ACROSS THE PANHANDLE BY 03Z WITH CONVECTION
TO START DECREASING AS CIN INCREASES OVERNIGHT. A REPEAT IS
POSSIBLE AGAIN THURSDAY BEFORE THE UPPER RIDGE BUILDS EAST TO THE
HIGH PLAINS FOR DRY AD WARMER TEMPERATURES THROUGH FRIDAY.

.AVIATION DISCUSSION...

KLBF SOUNDING PER 06Z NAM INDICATED VERY DRY ABOVE BOUNDARY LAYER
WITH H8 T-TD SPREAD OF 26C. SFC DWPTS ALL AROUND 70. CONDITIONS AT
08Z REFLECT CLASSIC FOG SETUP WITH VSBY BLW 1/4SM AT LBF. ALSO 1/4SM
AT BBW...ODX AND OGA. CLEAR SKIES ALOFT WILL AID FURTHER IN DENSE
FOG EXPANSION. THUS A DENSE FOG ADVISORY WILL BE IN EFFECT UNTIL
15Z FOR ALL AREAS EXCEPT DEUEL...CHASE...HAYES AND FRONTIER
COUNTY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 10 AM CDT /9 AM MDT/ THIS MORNING FOR
NEZ004-NEZ005-NEZ006-NEZ007-NEZ008-NEZ009-NEZ010-NEZ022-NEZ023-
NEZ024-NEZ025-NEZ026-NEZ027-NEZ028-NEZ029-NEZ035-NEZ036-NEZ037-
NEZ038-NEZ057-NEZ058-NEZ059-NEZ094.

&&

19/55
Hazardous weather outlook, Aug 9, 4:46 AM CST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
546 AM CDT WED AUG 9 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-101100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
546 AM CDT WED AUG 9 2006 /446 AM MDT WED AUG 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

STRONG AFTERNOON HEATING THIS AFTERNOON WILL SUFFICIENTLY
DESTABILIZE THE ATMOSPHERE BY LATE AFTERNOON. ONE OR TWO CLUSTERS
OF THUNDERSTORMS MAY DEVELOP AND MOVE SOUTHEAST ACROSS THE OUTLOOK
AREA WITH LARGE HAIL AND DAMAGING WINDS LIKELY TO ACCOMPANY THE
STORM CLUSTERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GENERAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY
EVENING ACROSS THE OUTLOOK AREA. THEN AS COLD FRONT MOVES ACROSS
THE AREA SATURDAY NIGHT INTO SUNDAY...ADDITIONAL STRONG AND
POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT FOR EAST EAST ON
GORDON IN SHERIDAN COUNTY TO HAYES CENTER IN HAYES COUNTY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KAR

The radar

The North Platte radar (KLNX), 5 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Thomas

When
August 9, 2:08 PM CST to 2:20 PM CST
Where
Thomas County, 5 mi S of Thedford
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.917, -100.583

Hail, Thomas

When
August 9, 2:35 PM CST
Where
Thomas County, Thedford
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
41.983, -100.583

Tornado, Lincoln

When
August 9, 2:40 PM CST
Where
Lincoln County, 6 mi NNW of Sutherland
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
LAW ENFORCEMENT
Coordinates
41.250, -101.183

A small tornadao briefly touched down over open rangeland.

Hail, Thomas

When
August 9, 3:05 PM CST
Where
Thomas County, 8 mi NE of Thedford
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.067, -100.467

Hail, Cherry

When
August 9, 3:10 PM CST to 3:30 PM CST
Where
Cherry County, 7 mi SE of Brownlee
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.217, -100.517

Tornado, Lincoln

When
August 9, 3:30 PM CST
Where
Lincoln County, 2 mi N of Hershey
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
GENERAL PUBLIC
Coordinates
41.200, -101.000

A weak tornado touched down briefly in an open pasture.

Hail, Keya Paha

When
August 9, 5:07 PM CST
Where
Keya Paha County, 11 mi SE of Springview
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.700, -99.583

Thunderstorm Wind, Keya Paha

When
August 9, 5:07 PM CST
Where
Keya Paha County, 11 mi SE of Springview
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.700, -99.583

Hail, Cherry

When
August 9, 5:24 PM CST
Where
Cherry County, 6 mi N of Valentine
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.950, -100.550

Hail, Frontier

When
August 9, 8:30 PM CST
Where
Frontier County, 7 mi ESE of Stockville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.500, -100.267

Hail, Frontier

When
August 9, 9:15 PM CST to 9:30 PM CST
Where
Frontier County, 8 mi SW of Eustis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.583, -100.133

Thunderstorm Wind, Wheeler

When
August 10, 12:30 AM CST
Where
Wheeler County, 8 mi NE of Bartlett
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
41.967, -98.433

A thunderstorm microburst destroyed a double car garage along with a calving shed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyThe tornado archive for Nebraska, 2006Warnings in Nebraska, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525478, 5525479, 5525480, 5525528, 5525529, 5525481, 5525530, 5525531, 5525532, 5525533, 5525534, 5525535.